Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Experiencing extreme starvation. Done with Thyroid test. Medicated with antithyrox. Are the dosage correct?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
My mom aged 49 was diagonalised with hyperthyriodism on september 2012.
FT3 - 10.79 pg/ml, FT4 - 4.45 ng/dl and TSH - .005 uIU/ml
my mom was given antithyrox - 20 mg as 1-0-1 and Pop 10 as 1-1-1 and the results after one month was:
TT3 - 109.00 ng/dl, TT4 - 6.70 ug/dl, TSH wasn't checked
(Lab specifies normal range as
TT3 - normal - 85-190 ng/dl
TT4 - normal - 4.5-12.5 ug/dl
TSH - normal - 0.3 - 4 uIU/ml)
my mom was given antithyrox - 10 mg as 1-0-1 and Pop 10 as 1-1-1 and results after two months was:
TT3 - 50.40 ng /dl, TT4 - 2.30 ug/dl and TSH 46.70 uIU/ml
my mom was given antithyrox - 5 mg as 1-0-1 , Pop 10 as 1-0-0 and Thyrox 12.5 and reults after two months was:
TT3 - 207.10 ng/dl, TT4 - 12.90ug/dl and TSH - 0.29 uIU/ml
my mom was given antithyrox - 5 mg as 1-1-1 , Pop 10 as 1-0-0 and Thyrox 12.5 and reults after two months was:
TT3 - 98.20 ng/dl, TT4 - 4.50ug/dl and TSH - 25.70 uIU/ml
now my mom has been given antithyrox - 5 mg as 1-0-1 , Pop 10 as 1-0-0 and Thyrox 37.5
its been three days now, and she is again experiencing extreme starving that she always experiencing before treatment began. Her reports oscillating up and down the normal is making us confused.
Kindly advise if the dosages are fine.
Posted Mon, 13 May 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sujoy Khan 1 hour later

Welcome to Healthcare Magic and thank youf ro writing to us.

Your mom had hyperthyroidism and after anti-thyroid medication, she has developed hypothyroidism (rising TSH). I do not why your endocrinologist has continued the antithyroid medication when this could have been stopped when the TSH completely normalised. Most thyroid specialists would like to continue medications for 3 months, but with transient thyroiditis levels can normalise quickly (like probably in your mother's case).
The other problem with the tests is that the first time free T3 and T4 was done, but subsequently total T3 T4 was done, which is not recommended once treatment is started. Please get the free T3 T4 levels done first thing in the morning before the medications are taken for follow up tests.

There is a block-replacement regime that your Doctor is following which is very confusing for us all, and if the thyroid antibodies are negative, this may not be required.
Anti-TSH R abs test should have been done before treatment or an U/S thyroid.

Please talk to your Thyroid Specialist about (1) stopping antithyroid medication; (2) stopping propranolol if pulse rate is normal; (3) checking fT3 ft4 levels; and (4) whether anti-TSHR abs was done.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Experiencing extreme starvation. Done with Thyroid test. Medicated with antithyrox. Are the dosage correct? 3 hours later
Actually the Ft3 and Ft4 test was done by the lab referred by gynaecologist doctor and after confirming hyperthyroidism, she referred us to the endocrinologist who has his own diagnostic center. In the center they test only TT3 and TT4. First time when we visited them, they didn't test T3 and T4 again, but did the following test:

Eclia method : Cortisol (evening) - 4.60 ug/dl (N : 2 - 12.5)

Thyroid Antibodies : Anti-Microsomal Antibody - 1 : 102,400 (N : +ve < 1: 100 dilutions)

apart from this blood sugar, serum calcium, serum phosphorus, serum alkaline phosphate, serum proteins, serum albumin, serum globulin, serum sodium, serum potassium, serum bicarbonate, serum chloride, haemoglobin, wbc count were also tested and the values for these fall within the normal range.

polymorphs - 59%, lymphocytes - 34%, MID Cells - 07%.

Kindly advise.
I am sorry. It took me sometime to understand what U/S thyroid meant.

Apart from Anti-Microsomal Antibody (which was tested only once, first visit), no other anti bodies were ever tested so far.
The results were :

Eclia method : Cortisol (evening) - 4.60 ug/dl [ N : 2 -2.5]

Thyroid Antibodies : Anti-Microsomal Antibody - 1 : 102,400 [N : +ve < 1: 100 dilutions]

Before starting the dosage, doctor had asked us to take a CT scan. The results of the scan are as under :

Investigation : Thyroid Scan

Tc-99m pertechnetate thyroid study in ANT view shows increased uptake of isotope by both the lobes of thyroid gland.

Both the lobes are enlarged. The distribution of tracer is uniform. No cold or hot area noted.

No evidence of functioning retrosternal thyroid tissue.

Impression :

Diffuse enlargement of thyroid gland with increased function.

Kindly inform what does AMA antibody result and CT scan imply about my mom's health?
Answered by Dr. Sujoy Khan 3 hours later

Thank you for the update.

Anti-microsomal antibody is now known as thyroid peroxidase antibodies (anti-TPO), which means the diagnosis is autoimmune thyroiditis (Hashimoto's thyroiditis). The typical course of this thyroiditis is initial hyperthyroidism followed by a phase of normal thyroid function then hypothyroidism, which is exactly the case with your mother. The only difference is that she was on treatment at the start and now had a stormy course due to the block-replacement regime.

The m99Tc scan if done after the TSH started rising is in keeping with a low iodine state, and hence the increased uptake.
This pattern is also seen at the beginning when the thyroid is inflamed, i.e., initial stage of thyroiditis.

So, I think the best course now is to consult your Thyroid specialist and discuss stopping the antithyroid medication, and staying on low-dose eltroxin (or Thyronorm). It is also advisable to repeat the TPO (or AMA) titre blood test to see if there has been any improvement in the level of antibodies. The result is almost never negative, once you develop antibodies.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Experiencing extreme starvation. Done with Thyroid test. Medicated with antithyrox. Are the dosage correct? 1 hour later
Antibodies is almost never negative. Does that mean that the disease can never be cured completely and my mom needs to be on medication for life long? Is there any complete cure available?
The scans were taken before giving any dosage.
My mom was hyperthyroid before treatment began. In fact, we consulted the doctor because she was losing weight drastically. She felt hungry too often and was losing weight even after eating adequately.
Answered by Dr. Sujoy Khan 23 minutes later

There are 2 schools of thought:
1. Do not repeat testing for antibodies as the answer is evident once the antibody test is positive. Since this is an autoimmune (i.e., your own immune system is destroying your own organ - self) condition, antibodies stay positive unless the disease 'burns' itself out. Meaning there is no normal organ tissue left to destroy.

2. Repeat the antibody titre, once the replacement therapy is started and biochemical parameters (TSH, fT4) normalises to see if the autoimmune process is in check.

If you read on autoimmune diseases, almost all are treated with steroids except perhaps the thyroid where replacement thyroxine hormone at least correct the other body processes, such as loss in weight, cardiac problems etc. if remained untreated.
So in conclusion, you do not need to worry about the antibody result now.
The scan finding makes sense as I said earlier that the thyroid was inflamed hence the increased uptake.

I hope I have managed to answer all your queries.
Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor